Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2016, 6:47 PM CDT for Gove County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2016, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 9, 2016, 7:26 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
260
WUUS53 KGLD 092347
SVRGLD
KSC063-100045-
/O.NEW.KGLD.SV.W.0172.160609T2347Z-160610T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM CDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
GOVE...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10045 3870 10080 3911 10058 3901 10023
TIME...MOT...LOC 2347Z 200DEG 10KT 3884 10052
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
557
WWUS53 KGLD 100026
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM CDT THU JUN 9 2016
KSC063-100036-
/O.CAN.KGLD.SV.W.0172.000000T0000Z-160610T0045Z/
GOVE KS-
726 PM CDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOVE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3870 10045 3870 10080 3911 10058 3901 10023
TIME...MOT...LOC 0024Z 200DEG 10KT 3894 10047
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:31 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 9, 6:31 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 531 PM MDT THU JUN 9 2016 .SHORT TERM...(This evening through Friday) Issued at 201 PM MDT Thu Jun 9 2016 Early afternoon WV satellite imagery and RAP analysis shows upper level ridging across the SW US. A shortwave trough is currently centered over western KS with a weaker shortwave rotating over eastern KS. At the surface a surface trough is approximately along the CO/KS border extending into SW Nebraska, with SW flow across SW Kansas into south central Nebraska. This afternoon-evening: with forcing associated with shortwave trough lingering potential exists for thunderstorm development. Main CAPE axis is associated with moist surface layer in SW flow with marginal CAPE values expected across our southeast. ML CIN is in the process of weakening, so initiation s0ouc take place in region of weak convergence. LCLs/LFCs are high with a high melting layer associated with warm/dry adiabatic layer through approximately 700mb. Above this there is limited moisture advection. Drier and more subsident air mass is in our northwest lowering confidence in initiation in all but our NW Kansas counties where strongest precip signal is in place. Due to the dry nature of the soundings coverage should remain isolated to widely scattered. Main axis of forcing transitions east this evening, and loss of daytime heating/stabilization of the boundary layer should lead to any lingering activity diminishing after sunset. Due to the high bases, deep melting layer, and marginal CAPE values in our CWA, confidence in severe hail is lower. On the other hand DCAPE values in the 1500 J/KG range, and Inverted V soundings raises concern for microburst potential. Friday: H5 ridge will be centered roughly across our western CWA, with large scale subsidence and an even drier air mass limiting any thunderstorm potential. Bigger story will be the hot air mass in place, with mean H85 temps at 30-31C range. Warmer guidance is even higher. Warmest layer is actually in the 925mb layer with some guidance showing temps around 37C (98F). With even minor bias corrections the mean/consensus guidance shows highs in the upper 90s, and it is certainly possible for some locations to reach the low 100s. .LONG TERM...(Friday night through Thursday) Issued at 247 PM MDT Thu Jun 9 2016 Friday through Saturday remain hot and dry with the upper ridge moving into place over the central United States and southerly flow at the surface. On Sunday, the upper ridge axis pushes east with a short wave trough aloft lifting out across the central high plains ahead of the main upper trough that starts progressing eastward into the southwestern U.S. A surface trough also associated with the upper wave moves east across the forecast area with a weak cold front to follow overnight Sunday night. Temperatures on Monday will cool somewhat, but will remain slightly above normal with highs in the middle to upper 80s. The best chance of precipitation will be Monday evening through Tuesday as the low over the southwest U.S. lifts out across the Rockies and Central High Plains as an open wave with another surface trough/front expected to move across the forecast area. Temperatures on Tuesday will be slightly cooler on Tuesday as a result. Wednesday and into Thursday look dry and hot again as short wave ridging replaces the trough aloft with high pressure also generally in place across the central U.S. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 531 PM MDT Thu Jun 9 2016 VFR conditions anticipated at both sites over the next 24 hours. Very dry air across the region will negate any threat for fog or stratus. Near-term aviation concern is the chance for storms this evening near KMCK. Decided to mention VCTS for the next 2 hours due to storm development near the Kansas/Nebraska border. With regards to LLWS tonight, latest guidance from the RAP indicates the low level jet should be further east. Therefore, didn't feel confident enough to keep mention of LLWS at KMCK at this time. Will continue to monitor this potential hazard. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...RRH
Hazardous weather outlook, Jun 9, 10:47 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 947 AM MDT THU JUN 9 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101600- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 947 AM MDT THU JUN 9 2016 /1047 AM CDT THU JUN 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER PARTS OF NORTHWEST KANSAS...WITH BETTER COVERAGE ALONG AND SOUTH OF A LINE FROM HILL CITY TO TRIBUNE. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) THROUGH THIS EVENING.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.